Alert archive / Montana / Red Flag Warnings in 2015

Red Flag Warning 14, NWS Great Falls, MT

October 12, 20154 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 12, 2015, 2:48 AM MDT for 4 counties in Montana. It took effect at Oct 12, 2015, 12:00 PM MDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2015, 2:48 AM MDT (08:48 UTC)
In effect from
Oct 12, 2015, 12:00 PM MDT
Expired
Oct 12, 2015, 6:00 PM MDT
In force
6 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 2:29 PM MDTNON-TSTM WND GST 551 Ene East Glacier Park, MT55 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST GLACIER PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 8.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2015-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2015-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WWUS85 KTFX 120848
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 AM MDT MON OCT 12 2015

MTZ112-121700-
/O.NEW.KTFX.FW.W.0014.151012T1800Z-151013T0000Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
248 AM MDT MON OCT 12 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE
112...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS
EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WIND...WEST WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH ON THE
  PLAINS AND GUSTS TO 50 MPH AT FAVORED LOCATIONS ALONG THE ROCKY
  MOUNTAIN FRONT.

* HUMIDITY...14 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
163 
WWUS85 KTFX 121719
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1119 AM MDT MON OCT 12 2015

MTZ112-130000-
/O.CON.KTFX.FW.W.0014.151012T1800Z-151013T0000Z/
EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-
1119 AM MDT MON OCT 12 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR LOW HUMIDITY AND GUSTY WINDS...

* AFFECTED AREA...FIRE WEATHER ZONE 112.

* WIND...WEST WINDS 20 TO 25 MPH WITH GUSTS TO 35 MPH ON THE 
  PLAINS AND GUSTS TO 50 MPH AT FAVORED LOCATIONS ALONG THE ROCKY 
  MOUNTAIN FRONT.

* HUMIDITY...14 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP COULD SPREAD RAPIDLY.

* IMPACTS: LOW HUMIDITIES AND STRONG GUSTY WINDS WILL CREATE
  ERRATIC FIRE BEHAVIOR AND COULD MAKE ANY NEW FIRE STARTS
  DIFFICULT TO CONTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
600 
WWUS85 KTFX 130013
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
613 PM MDT MON OCT 12 2015

MTZ112-130115-
/O.EXP.KTFX.FW.W.0014.000000T0000Z-151013T0000Z/
EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY-
613 PM MDT MON OCT 12 2015

...RED FLAG WARNING HAS EXPIRED FOR LOW HUMIDITY AND GUSTY WINDS
FOR FIRE WEATHER ZONE 112...

WINDS ARE DECREASING...AND HUMIDITIES ARE INCREASING...THUS THE
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 11, 11:40 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 11, 11:40 PM MDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 PM MDT SUN OCT 11 2015

AVIATION SECTION UPDATED.

.DISCUSSION...

TONIGHT...AN UPPER LEVEL LOW PRESSURE TROF IS MOVING EAST AND
HIGH PRESSURE IS BUILDING ALOFT. SURFACE WINDS WILL CONTINUE TO
DECREASE THIS EVENING...AND THE HIGH WINDS WARNING HAD EARLIER
BEEN ALLOWED TO EXPIRE. UPDATED FIRST PERIOD WINDS. ZELZER

&&

.AVIATION...UPDATED 0540Z.

VFR CONDITIONS PREVAIL THROUGH THE PERIOD. GUSTY WINDS UP TO AROUND
25 TO 35 KTS WILL DEVELOP MONDAY AFTERNOON FOR NORTH CENTRAL MT AS
STRONG WINDS ALOFT WILL AGAIN MOVE ACROSS THE AREA. PN

&&

.PREV DISCUSSION...
/ISSUED 518 PM MDT SUN OCT 11 2015/

TONIGHT THROUGH TUESDAY...STRONG WESTERLY WINDS WILL GRADUALLY
DECREASE AND THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT
00Z. AN UPPER RIDGE WILL BEGIN TO BUILD OVER THE PACIFIC NORTHWEST
OVERNIGHT WITH A DRY NORTHWEST FLOW ALOFT SETTING UP OVER THE
AREA. THE RIDGE WILL FLATTEN A BIT ON MONDAY AS WEAK SHORT WAVE
ENERGY MOVES ACROSS SOUTHERN CANADA, ALLOWING FOR DRY ZONAL FLOW
OVER THE AREA. BY TUESDAY, THE RIDGE REBUILDS OVER THE PACIFIC
NORTHWEST AND DRY NORTHWEST FLOW ALOFT ONCE AGAIN RETURNS TO
MONTANA. THOUGH NOT AS STRONG AS TODAY, AFTERNOON WINDS WILL KEEP
BREEZY CONDITIONS TO START THE WEEK. TEMPERATURES WILL BE SLIGHTLY
ABOVE SEASONAL AVERAGES.

TUESDAY NIGHT THROUGH SUNDAY...ZONAL FLOW WILL RESIDE OVER THE
TREASURE STATE DURING THE FIRST PART OF THE FORECAST PERIOD...THEN
BECOMING NORTHWESTERLY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE
WESTERN US. OVERALL...MAINLY DRY AND SEASONAL CONDITIONS ARE
EXPECTED ACROSS NORTH CENTRAL AND SOUTHWEST MONTANA THROUGH THE
FORECAST PERIOD. A FEW SHOWERS ARE POSSIBLE IN THE MOUNTAINS OF
GLACIER NATIONAL PARK ON TUESDAY AS A WEAK UPPER- LEVEL SHORTWAVE
MOVES ALONG THE INTERNATIONAL BORDER...OTHERWISE THE NEXT BEST
CHANCE FOR PRECIPITATION MAY BE LATE NEXT WEEKEND. INCREASED POPS
ACROSS SOUTHWEST MONTANA FOR NEXT WEEKEND. TEMPERATURES WILL
GENERALLY BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES THROUGH THE
WEEK WITH BREEZY WESTERLY WINDS AT TIMES. MLV

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  38  67  46  66 /   0   0   0   0
CTB  36  66  45  64 /   0   0   0   0
HLN  38  70  44  71 /   0   0   0  10
BZN  32  69  38  71 /   0   0   0  10
WEY  23  57  28  61 /   0   0   0   0
DLN  33  69  40  70 /   0   0   0  10
HVR  35  68  40  66 /   0   0   0   0
LWT  37  70  44  65 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS

Nearby

Red Flag Warnings in Montana, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.